Skip to main content
placeholder image

The association of antidepressant medication and body weight gain

Journal Article


Download full-text (Open Access)

Abstract


  • Objective: To review the literature and discover

    which antidepressants are responsible for weight gain and

    then to discuss the areas with lack of adequate knowledge.

    Method: An electronic search was conducted through

    Medline, Pubmed, Cochrane library, and ScienceDirect.

    Forty nine empirical researches were identified and reviewed.

    Results: Amitriptyline, clomipramine, and mirtazapine have

    been associated with more weight gain induction in clinical

    studies, but not in animal-based studies. All TCAs have been

    reported to cause weight gain except protriptyline. MAOIs

    have been associated with weight gain. In SSRI group,

    citalopram and ecitalopram induce weight, yet mixed results

    exist for paroxetine and fluoxetine. Researches unanimously

    reported weight loss effect for bupropion. Some studies

    suggest contributing factors in the relationship of

    antidepressants with body weight changes including age,

    gender, base-line weights and treatment duration. Various

    results of different treatment durations have been reported in

    some cases but there are not continuous time-dependent

    studies for the influences of antidepressants on body weight

    changes.

    Conclusion: More studies are required to discover

    underlying mechanisms and the time-dependent effects of

    antidepressants on body weight changes.

Publication Date


  • 2013

Citation


  • Ranjbar, S., Pai, N. B. & Deng, C. (2013). The association of antidepressant medication and body weight gain. Online Journal of Health and Allied Sciences, 12 (1), 1-9.

Scopus Eid


  • 2-s2.0-84878375580

Ro Full-text Url


  • http://ro.uow.edu.au/cgi/viewcontent.cgi?article=1572&context=smhpapers

Ro Metadata Url


  • http://ro.uow.edu.au/smhpapers/559

Number Of Pages


  • 8

Start Page


  • 1

End Page


  • 9

Volume


  • 12

Issue


  • 1

Place Of Publication


  • http://www.ojhas.org/issue45/2013-1-1.pdf

Abstract


  • Objective: To review the literature and discover

    which antidepressants are responsible for weight gain and

    then to discuss the areas with lack of adequate knowledge.

    Method: An electronic search was conducted through

    Medline, Pubmed, Cochrane library, and ScienceDirect.

    Forty nine empirical researches were identified and reviewed.

    Results: Amitriptyline, clomipramine, and mirtazapine have

    been associated with more weight gain induction in clinical

    studies, but not in animal-based studies. All TCAs have been

    reported to cause weight gain except protriptyline. MAOIs

    have been associated with weight gain. In SSRI group,

    citalopram and ecitalopram induce weight, yet mixed results

    exist for paroxetine and fluoxetine. Researches unanimously

    reported weight loss effect for bupropion. Some studies

    suggest contributing factors in the relationship of

    antidepressants with body weight changes including age,

    gender, base-line weights and treatment duration. Various

    results of different treatment durations have been reported in

    some cases but there are not continuous time-dependent

    studies for the influences of antidepressants on body weight

    changes.

    Conclusion: More studies are required to discover

    underlying mechanisms and the time-dependent effects of

    antidepressants on body weight changes.

Publication Date


  • 2013

Citation


  • Ranjbar, S., Pai, N. B. & Deng, C. (2013). The association of antidepressant medication and body weight gain. Online Journal of Health and Allied Sciences, 12 (1), 1-9.

Scopus Eid


  • 2-s2.0-84878375580

Ro Full-text Url


  • http://ro.uow.edu.au/cgi/viewcontent.cgi?article=1572&context=smhpapers

Ro Metadata Url


  • http://ro.uow.edu.au/smhpapers/559

Number Of Pages


  • 8

Start Page


  • 1

End Page


  • 9

Volume


  • 12

Issue


  • 1

Place Of Publication


  • http://www.ojhas.org/issue45/2013-1-1.pdf